Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Grand Forks, ND

August 24, 2004Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2004, 12:25 AM CDT for Steele County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 12:25 AM CDT (05:25 UTC)
Expired
Aug 24, 2004, 1:30 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 240525
SVRFGF
NDC091-240630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1224 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  STEELE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 130 AM CDT.

* AT 1222 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FINLEY...OR ABOUT 42 MILES NORTH OF VALLEY
  CITY...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  BLABON AT 1225 AM...
  SHERBROOKE AT 1230 AM AND
  GOLDEN LAKE AT 1235 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4766 9797 4729 9794 4728 9749 4766 9751

$$
JA/GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:30 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 9:30 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT MON AUG 23 2004

ZONES WERE JUST UPDATED FOR SEVERE THUNDERSTORM WATCH ISSUANCE
BUT WILL UPDATE AGAIN BEFORE 10 PM TO ADJUST THUNDER CHANCES.

SEVERE THUNDERSTORMS HAVE INCREASED ALONG A LINE SOUTH OF BIS AND
WILL BE AWHILE BEFORE THEY REACH FGF CWA. VAD WIND PROFILES ON
MVX/ABR RADARS SHOW LOW LEVEL JET INCREASING SINCE THE 00Z RAOB
SOUNDINGS WERE DONE...45 KNOTS/3 KFT AT ABR AND 50 FOR MVX AT 4
KFT 0210Z. THESE SPEEDS ARE STRONGER THAN ANY OF THE MODELS AS
EXPECTED. BELIEVE THE JET CORE WILL BE OVER EXTREME EASTERN ND
INITIALLY AND THEN MIGRATE NORTHEASTWARD. THE JET NOSE WILL FIRE
SOME SEVERE STORMS MAINLY OVER NORTHEAST ND WHERE IT CORRELATES
WITH THE UPPER JET DIVERGENCE PASSES OVER NEXT FEW HOURS. BUT
STORMS COULD FARTHER SOUTH WHERE BY FAR THE BETTER INSTABILITY
IS AND FEEL A NEED TO KEEP AT LEAST A SLIGHT CHANCE OF THUNDER
DOWN SOUTH.

WILL ADJUST THE WORDING IN ZONES FOR THE GREATER PROBABILITY OF
STORMS REACHING NORTHEAST ND AND LESSER TOWARD THE EAST AND
SOUTHEAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 AM CDT MON AUG 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231351-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
600 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS SHOULD
BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY RAINS. THE
GREATEST RISK FOR STORMS SHOULD OCCUR OVERNIGHT AS A STRONG
LOW LEVEL JET HELPS TO FUEL THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PERIODIC THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH FRIDAY
AS A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES EJECTS
PIECES OF SHORTWAVE ENERGY NORTHEAST INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:20 PM CDTSevere Thunderstorm WarningFGFEddy55 min
Aug 23, 11:32 PM CDTSevere Thunderstorm WarningFGFNelson43 min
Aug 24, 12:07 AM CDTSevere Thunderstorm WarningFGFGriggs38 min
Aug 24, 1:08 AM CDTSevere Thunderstorm WarningFGFCass67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.